Hail, Pratt
- When
- May 7, 1:45 PM CST
- Where
- Pratt County, 6.22 mi N of Iuka
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.820, -98.730
Thunderstorms erupted along a stationary front during the afternoon. The initial storms produced land-spouts with subsequent storms producing hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms erupted along a stationary front during the afternoon. The initial storms produced land-spouts with subsequent storms producing hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 11:34 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1234 PM CDT THU MAY 7 2015 ...UPDATED FOR AVIATION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 327 AM CDT THU MAY 7 2015 THE LATEST SHORT TERM MODEL SOLUTIONS SHOW UPPER LEVEL SOUTHWESTERLY FLOW BECOMING REESTABLISHED OVER THE CENTRAL HIGH PLAINS. THE FRONTAL BOUNDARY WILL BECOME STATIONARY FROM NORTH CENTRAL KANSAS INTO THE WESTERN OKLAHOMA PANHANDLE AND THEN LOOPING BACK TO THE NORTHWEST ACROSS EASTERN COLORADO BEFORE LIFTING SLOWLY NORTHWARD ACROSS WESTERN KANSAS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. 0-6 KM SHEAR IS NOT OVERLY IMPRESSIVE, GENERALLY AROUND 30-40 KNOTS, BUT COULD STILL BE ENOUGH TO RESULT IN A FEW SUPERCELLS. WITH SURFACE DEWPOINTS EXPECTED TO BE IN THE UPPER 40S AND 50S THIS AFTERNOON, INSTABILITY WILL BE FAIRLY SIGNIFICANT, AROUND 2000-3000J/KG, WHICH WOULD SUPPORT GOLF BALL TO POSSIBLY TENNIS BALL SIZED HAIL IN THE STRONGER STORMS. GIVEN THE VICINITY OF THE FRONTAL BOUNDARY, AN ISOLATED TORNADO CAN NOT BE TOTALLY RULED OUT. THE AREA OF STORMS WILL GRADUALLY WORK ITS WAY THROUGH WESTERN KANSAS THIS EVENING WITH THUNDERSTORM CHANCES DIMINISHING AFTER MIDNIGHT. THE MODELS INDICATE THAT THE FRONTAL BOUNDARY WILL SLIDE SOUTHWARD AGAIN TONIGHT. WITH INCREASING LOW LEVEL UPSLOPE FLOW, WE COULD SEE LOW STRATUS DEVELOPING ACROSS THE AREA ESPECIALLY OUT TOWARD THE COLORADO BORDER. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 420 AM CDT THU MAY 7 2015 FRIDAY: ON FRIDAY, A COLD FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS. NORTH OF THIS BOUNDARY, A POST FRONTAL UPSLOPE FLOW PATTERN IS EXPECTED. THIS AREA IS GENERALLY ALONG AND NORTH OF HIGHWAY 50. SOUTH OF THIS BOUNDARY, DOWNSLOPE SOUTHWESTERLY FLOW IS EXPECTED WITH RESULTANT WARMER TEMPERATURES IN THE UPPER 70S. TO THE NORTH, ONLY UPPER 60S ARE EXPECTED. AS FAR AS PRECIPITATION IS CONCERNED, OUTPUT SOLUTIONS FROM THE 4 KM NAM AND WRF-ARW SEEM THE MOST REASONABLE WITH HIGH QPF ALONG AND NORTH OF THE FRONT IN THE UPSLOPE AREA. THE GLOBAL ECMWF MODEL ALSO AGREES WITH THE QPF ARRANGEMENT OF THE MESOSCALE MODELS. AS A RESULT, HAVE THE HIGHEST POPS ACROSS THE NORTHERN ZONES. IN ADDITION, HAVE FAIRLY HIGH POPS ACROSS THE EASTERN ZONES IN THE WARM SECTOR JUST IN CASE THE DRYLINE BECOMES ACTIVE AS SHOWN BY THE GFS AND THE OPERATIONAL NAM. FOR SEVERE WEATHER, SEE TWO AREAS OF CONCERN. ONE WILL BE ALONG THE FRONT WHERE ELEVATED STORMS WILL BE POSSIBLE. THIS AREA IS GENERALLY FROM HAMILTON COUNTY EASTWARD TOWARDS FORD COUNTY AND SLIGHTLY CURVING TO THE NORTHEAST UP TO STAFFORD COUNTY. MUCAPE IN THE 1000-2000 J/KG ALONG WITH 45 KT OF 1-6 KM SHEAR WILL SUPPORT THE NOTION OF ORGANIZED STORMS CAPABLE OF PRODUCING LARGE HAIL. THE LARGE HAIL PARAMETER IS IN THE 1.5-2.5" MAXIMUM HAIL SIZE RANGE. ACROSS BARBER COUNTY, IF CONVECTION DOES FORM MORE IN THIS WARM SECTOR REGION, HAIL COULD BE BIGGER. AN ISOLATED TORNADO IS ALSO POSSIBLE, BUT FRIDAY DOESN'T REALLY LOOK LIKE A TORNADO DAY SINCE WE ARE DEALING WITH A FRONT AND UPSCALE/LINEAR CONVECTION GROWTH. SATURDAY: SATURDAY IS LOOKING LIKE A HIGH IMPACT DAY IN TERMS OF SENSIBLE WEATHER IMPACTS. THE NAM HAS THE FRIDAY FRONT LIFTING NORTHWARD AS A WARM FRONT WITH MOST OF SOUTHWEST KANSAS FIRMLY IN THE WARM SECTOR. THE ECMWF IS DIFFERENT AND KEEPS CLOUDS AND PRECIPITATION AROUND, LIMITING CAPE GROWTH POTENTIAL. THE GFS IS IN MORE AGREEMENT WITH THE NAM, SO THE EC COULD BE THE ODD MAN OUT. ANYWAY, THE SYNOPTIC PATTERN WITH A STRONG NEGATIVELY TILTED TROUGH EJECTING AND LOW LEVEL MOISTURE ADVECTION FIRMLY SUGGESTS THE POTENTIAL FOR SEVERE THUNDERSTORMS INCLUDING ROBUST SUPERCELLS. THE SIGNIFICANT TORNADO PARAMETER LIGHTS UP ALONG AND EAST OF THE DRYLINE. THE LARGE HAIL PARAMETER ALSO INCREASES SIGNIFICANTLY AND SUGGESTS MAXIMUM HAIL GROWTH POTENTIAL IN THE 2.5-3.5" RANGE. FOR TORNADOES, IF THE NAM DOES VERIFY, WE COULD EASILY SEE TORNADIC SUPERCELLS ACROSS THE SW KANSAS PRAIRIE. FORECAST SKEW-T/LOG-P'S DOWNSTREAM OF THE DRYLINE FROM THE NAM MODEL SHOWS A VOLATILE ENVIRONMENT WITH CAPE IN THE 35000 J/KG RANGE, AND 90 DEGREE VEERING WINDS FROM THE SFC TO ABOUT 3 KM. ONE POTENTIAL PROBLEM I DO SEE IS FOR STORM TYPE EVOLUTION... BACKING WINDS ABOVE 3 KM WITH TIME. THIS COULD CUT DOWN ON THE STRONG TORNADO POTENTIAL WITH SUPERCELLS MORE IN THE HP RANGE RATHER THAN THE CLASSIC/CYCLIC TORNADOGENESIS SUPERCELL TYPE. THIS BACKING OF UPPER LEVEL WINDS HAS BEEN FAIRLY CONSISTENT IN THE GLOBAL MODELS AS WELL OVER THE LAST FEW DAYS. BUT AT THE LOW LEVELS, 25-30 KT OF 0-1 KM SHEAR, AND 0-3 KM SRH VALUES OF 250-350 M2/S2 ARE OBVIOUSLY CONCERNING. MESOSCALE DETAILS WILL STILL NEED TO BE HAMMERED OUT IN FUTURE FORECASTS, BUT CITIZENS ACROSS SW KANSAS SHOULD BE SITUATIONALLY AWARE TO RAPID WEATHER CHANGES ON SATURDAY AND BE READY TO ACT APPROPRIATELY. SPC HAS A MODERATE RISK OF MUCH OF THE AREA ON SATURDAY AND I AGREE WITH THE HIGHER PROBABILITIES OF SEVERE WEATHER. AND THE REST: PRETTY MUCH STUCK WITH THE SUPERBLEND DURING THIS PERIOD. THE STRONG SYNOPTIC JET/WAVE DRIVING ALL THE AFOREMENTIONED WEATHER FOR SATURDAY MOVES OFF TO THE NORTHEAST SUNDAY WITH DRIER AIR AND SUBSIDENCE ADVECTING IN ITS WAKE. THE NET RESULT IS A MUCH DRIER, ALBEIT COOLER FORECAST TO CLOSE OUT THE WEEKEND. COOLER AIR WILL WORK ACROSS THE AREA MONDAY MORNING, SO WILL HAVE TO WATCH FOR FROST/FREEZE HEADLINES AS HIGH PRESSURE SETTLES IN AND WINDS WEAKEN. THE REST OF THE FORECAST LOOKS FAIRLY TRANQUIL WITH OFFSHORE FLOW. EVENTUALLY, WARM AIR/MOISTURE ADVECTION MAY DEVELOP DOWNSTREAM OF A SYNOPTIC TROUGH TO THE SOUTHWEST TOWARDS MID MAY ACROSS SOUTHWEST KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1229 PM CDT THU MAY 7 2015 A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE. A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z. SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 58 75 60 / 20 60 50 50 GCK 79 54 71 55 / 30 40 50 50 EHA 79 52 80 51 / 40 40 30 30 LBL 81 56 80 56 / 30 60 40 40 HYS 79 54 68 55 / 20 60 50 50 P28 81 61 77 62 / 10 70 50 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GERARD LONG TERM...SUGDEN AVIATION...KRUSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1237 PM CDT THU MAY 7 2015 KSZ030-031-043>046-061>066-074>081-084>090-081745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1237 PM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. SATURDAY... ELEVATED FLOODING RISK. SIGNIFICANT SEVERE THUNDERSTORM RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT THU MAY 7 2015
KSZ081-071930-
PRATT KS-
150 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES UNTIL 230 PM CDT...
AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF COATS...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS AND CAIRO.
LAT...LON 3747 9860 3747 9896 3752 9901 3763 9901
3782 9895 3782 9859 3776 9847 3751 9847
TIME...MOT...LOC 1850Z 224DEG 30KT 3754 9889
RUSSELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT THU MAY 7 2015
KSZ066-072015-
STAFFORD KS-
230 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 315 PM
CDT...
AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF IUKA...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...ZENITH...DILLWYN AND NEOLA.
LAT...LON 3783 9851 3783 9896 3826 9880 3826 9847
3787 9847
TIME...MOT...LOC 1930Z 216DEG 30KT 3782 9875
RUSSELLThe Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
12 hail, 5 tornado, 1 funnel cloud, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
This was the first of 5 landspout tornadoes that occurred along a convergence area.
This was the second landspout out of five that occurred.
This was the third of five landspout tornadoes.
This was the fourth out of five landspout tornadoes.
This was the fifth of five landspout tornadoes. This one struck a farm doing low end EF1 damage to a well built 60 by 100 foot building, a tractor and home. Wind speeds estimated to be about 90 MPH.
Power lines were down across Road Z between Roads 8 and 9. This was possibly from a land spout.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583342, 583343, 586570, 586572, 586574, 586576, 586577, 583340, 583344, 583355, 583345, 583346, 583347, 583348, 583349, 583350, 583351, 583354, 583352, 583353.